Texas, 2015

Flood in Texas, May 7, 2015

May 7, 2015 · NWS LUB · 1 event in 1 county or zone

A short wave trough moved over the West Texas region during the morning and early afternoon hours of the seventh. This trough was able to act upon strong moisture and elevated instability to create training storms and flooding across the central South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A short wave trough moved over the West Texas region during the morning and early afternoon hours of the seventh. This trough was able to act upon strong moisture and elevated instability to create training storms and flooding across the central South Plains. The greatest impact from this activity was in Hale County along Interstate 27. Showers and thunderstorms were able to backbuild over Hale County following the passing of an outflow boundary from earlier convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 9:17 AM CST, 58 minutes earlier.

Area forecast discussion, May 7, 9:17 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1017 AM CDT THU MAY 7 2015

.UPDATE...
QUICK UPDATE TO INCREASE POPS FOR THE REMAINDER OF THE MORNING. AN
UPPER LEVEL SHORT WAVE TROUGH LIFTING NEWD ACROSS SERN NM ACTING
ON ELEVATED INSTABILITY HELPING KICK OFF SCATTERED TO NUMEROUS
THUNDERSTORMS. THIS TROUGH IS EXPECTED TO EXIT THE REGION BY MID
AFTERNOON AND ITS EGRESS COULD HAVE A NEGATIVE EFFECT ON
CONVECTIVE INITIATION LATER THIS AFTERNOON GIVEN EXPECTATION OF
SOME DOWNWARD MOTION IN ITS WAKE AND THE RELEASE OF POTENTIAL
ENERGY THIS MORNING WITH THIS ROUND OF STORMS. WILL KEEP POST-18Z
POPS ALONE ATTM WITH THE WEST TO EAST GRADIENT LOOKING FINE AS
SOME SHOWERS AND STORMS LIKELY TO LINGER PAST 18Z. NO OTHER
CHANGES MADE ATTM.

&&

.PREV DISCUSSION... /ISSUED 647 AM CDT THU MAY 7 2015/

AVIATION...
MVFR TO IFR CONDITIONS IN PLACE AT ALL THREE TAF SITES ONCE AGAIN
THIS MORNING. EXPECT TO SEE A GRADUAL TRANSITION TO VFR BY LATE
THIS MORNING AS CEILINGS START TO LIFT. THERE COULD BE SHOWERS AND
THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING WITH THE
GREATEST CHANCES AT KCDS. STORMS COULD DEVELOP AS FAR WEST AS KLBB
AND KPVW BUT CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS
AT THIS TIME. WILL HAVE TO EVALUATE THROUGH THE DAY FOR POSSIBLE
INCLUSION IN LATER TAF ISSUANCES. ANY STORMS THAT DEVELOP WILL
MOVE AWAY FROM THE TAF SITES AFTER 06Z TOMORROW BUT WE COULD SEE
ANOTHER ROUND OF MVFR TO IFR CONDITIONS TOMORROW MORNING.

JORDAN

PREV DISCUSSION... /ISSUED 351 AM CDT THU MAY 7 2015/

SHORT TERM...
JUST AS WE SAW LAST NIGHT...STORMS MOVED OUT OF THE AREA OR WEAKENED
JUST AFTER MIDNIGHT LOCAL TIME AND THE DRYLINE CONTINUES TO SLOSH
BACK TO THE WEST.  ONE DIFFERENCE IS THAT THERE IS A SUBTLE
SHORTWAVE OVER SOUTHEAST NEW MEXICO THAT IS TRYING TO GENERATE SOME
SHOWERS AS IT APPROACHES THE REGION.  THIS SHORTWAVE MAY COMPLICATE
MATTERS FOR THIS AFTERNOON IF PRECIPITATION CAN DEVELOP AND BECOME
MORE EXPANSIVE ACROSS THE FORECAST AREA.  THE RAP AND HRRR AND TO
SOME EXTENT THE NAM ARE TRYING TO DEVELOP AN AREA OF PRECIPITATION
ACROSS THE SOUTHWESTERN SOUTH PLAINS AND SOUTHEASTERN NEW MEXICO
THAT SPREADS NORTHEAST BEFORE SUNRISE.  AMPLE LOW LEVEL MOISTURE
WILL BE IN PLACE TO THE EAST OF THE DRYLINE AS INDICATED BY LOW
CLOUDS AND PATCHY FOG ONCE AGAIN DEVELOPING ACROSS THE ROLLING
PLAINS AND STARTING TO SPREAD OVER THE CAPROCK.  PULLED POPS BACK TO
THE WEST FOR THIS MORNING BUT KEPT THEM BARELY IN THE SLIGHT CHANCE
RANGE.

STORM CHANCES FOR THIS AFTERNOON WILL ONCE AGAIN DEPEND ON WHERE THE
DRYLINE MIXES TO AND IF ANY OTHER WEAK SHORTWAVES WILL MOVE ACROSS
THE AREA TO PROVIDE SOME WEAK LIFT TO INITIATE STORMS.  FORECAST
SOUNDINGS STILL SHOW A BIT OF A WEAK CAP OVER THE AREA THIS MORNING
BUT THIS COULD EASILY BE OVERCOME BY DAYTIME HEATING.  MLCAPE VALUES
WILL ONCE AGAIN CLIMB INTO THE 2000-3000 J/KG SO THERE WILL BE
PLENTY OF ENERGY FOR STORMS TO ACCESS.  WIND PROFILES SHOW A BIT OF
A WEAKNESS BETWEEN 850 AND 700 HPA WHICH MAY IMPACT STORM MORPHOLOGY
BUT AMOUNT OF INSTABILITY AND DECENT VENTILATION ALOFT POINTS
TOWARDS THE POSSIBILITY OF SUPERCELLS WITH LARGE HAIL THE PREDOMINANT
THREAT.  HOWEVER...RADAR LOOP SHOWS THAT THERE IS A POSSIBLE OUTFLOW
BOUNDARY FROM THE STORMS OVER OKLAHOMA/NORTH TEXAS THAT IS PUSHING
WEST.  ADD IN BOUNDARIES LEFT OVER FROM ANY STORMS THAT MAY OR MAY
NOT DEVELOP THIS MORNING AND THERE COULD BE SOME LOCALIZED THREAT
FOR TORNADO DEVELOPMENT ALONG THESE BOUNDARIES. UNFORTUNATELY IT
IS TOO HARD TO TELL RIGHT NOW IF THERE WILL BE ANY ONE AREA OVER
ANOTHER THAT HAS A GREATER THREAT FOR TORNADOES.

TEMPERATURES WILL BE FAIRLY CLOSE TO WHAT WE SAW YESTERDAY FOR BOTH
MIN AND MAX TEMPS.  AS MENTIONED EARLIER...DID INCREASE POPS THIS
MORNING AND ALSO INCREASED POPS ACROSS THE ROLLING PLAINS FOR THIS
AFTERNOON.  PUT MENTION OF SEVERE IN FOR THE EASTERN TWO THIRDS OF
THE FORECAST AREA FOR THIS AFTERNOON AND EARLY EVENING BUT TAPERED
POPS OFF AFTER MIDNIGHT A BIT FOLLOWING THE DIURNAL CYCLE WE HAVE
SEEN THE LAST SEVERAL DAYS.

JORDAN

LONG TERM...
LITTLE CHANGE TO THE EXTENDED FORECAST WITH THE PRIMARY FOCUS ON THE
ACTIVE EARLY MAY WEATHER THAT WILL PERSIST IN THE REGION INTO
SATURDAY.

THE UPPER LOW CURRENTLY DIGGING SOUTHWARD ACROSS THE WESTERN STATES
WILL BE CENTERED OVER SOUTHERN CA/NV TO KICK OF THE EXTENDED FRIDAY.
THERE IS GOOD AGREEMENT THAT THE LOW WILL MOVE STEADILY EASTWARD TO
NEAR THE FOUR CORNERS AROUND MIDDAY SATURDAY BEFORE EMERGING OVER
THE CENTRAL HIGH PLAINS ON SUNDAY. THIS TRACK WILL KEEP WEST TEXAS
UNDER STRENGTHENING SOUTHWESTERLY FLOW ALOFT WHILE RICH MOISTURE
ALREADY ENCOMPASSING MUCH OF THE LONE STAR STATE DOES NOT GO
ANYWHERE.  VERY STEEP MID-LEVEL LAPSES ATOP THE RICH AND MOIST
BOUNDARY LAYER EAST OF THE DRYLINE WILL RESULT IN STRONG INSTABILITY
EVERY DAY...THOUGH ANY EARLY DAY CONVECTION AND CLOUD COVER WILL
DICTATE WHERE THE MOST VOLATILE AIR WILL RESIDE ON ANY PARTICULAR
AFTERNOON/EVENING. THE ABOVE FACTORS WILL WILL SET THE STAGE FOR
ROBUST MOIST CONVECTION ALONG AND EAST OF THE DRYLINE THE NEXT FEW
DAYS...WITH ALL FORMS OF SEVERE WEATHER /VERY LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES/ POSSIBLE IN ADDITION TO LOCALLY HEAVY
RAIN.

CONVECTION COULD START FAIRLY EARLY ON FRIDAY AS ANOTHER SUBTLE
SHORTWAVE TROUGH IS PROGGED TO ROTATE AROUND THE UPPER LOW AND
APPROACH THE SOUTH PLAINS REGION BY MIDDAY OR SO. RECENT NWP SUGGEST
THE DRYLINE WILL BE POSITIONED SOMEWHERE NEAR THE EDGE OF THE
CAPROCK TOMORROW AFTERNOON...SO THE HIGHEST SEVERE WEATHER
PROBABILITIES WILL BE ALONG AND EAST OF THIS LINE FRIDAY
AFTERNOON/EVENING...THOUGH LOCATIONS FURTHER WEST COULD SEE
CONVECTION EARLY IN THE DAY. THE DRYLINE SHOULD QUICKLY RETREAT
FRIDAY NIGHT AS THE FLOW BACKS IN RESPONSE TO THE APPROACHING UPPER
LOW. IT APPEARS THE MOISTURE COULD MAKE IT ALL THE WAY BACK TO
THE TX/NM LINE FOR A SHORT TIME EARLY SATURDAY BEFORE
STRENGTHENING LOW-LEVEL SOUTHWESTERLY FLOW SHUNTS THE MOISTURE
BACK EASTWARD. ALTHOUGH NWP SIGNALS ARE MIXED...WE WOULD EXPECT
CONVECTION TO ERUPT ALONG THE DRYLINE EARLY SATURDAY AS THE
STRONGEST UPPER LIFT GRAZES THE AREA. THE DRYLINE AND EARLY DAY
CONVECTION SHOULD THEN RACE EASTWARD AS THE DRIER SOUTHWEST WINDS
SPREAD FROM WEST TO EAST ACROSS THE FA. THE DRYLINE MAY MAKE IT
ALL THE WAY TO OR EVEN SLIGHTLY EAST OF THE CWA BY SATURDAY
EVENING...THOUGH WE HAVE MAINTAINED SLIM POPS ACROSS THE FAR
EASTERN ZONES GIVEN THE UNCERTAINTY. WEST OF THE DRYLINE BREEZY TO
LOW-END WINDY CONDITION WILL ENVELOP THE CAPROCK SATURDAY
AFTERNOON WHILE TEMPERATURES PEAK NEAR EARLY MAY AVERAGES.

THE DRY WESTERLY FLOW WILL PERSIST OVER MUCH OF THE AREA SUNDAY WITH
MODEST COOLING AS THE UPPER TROUGH AXIS APPROACHES FROM THE WEST.
THE ONE EXCEPTION COULD BE THE FAR SOUTHEAST ZONES AROUND ASPERMONT
WHERE THE LOW-LEVEL MOISTURE MAY LINGER NEARBY AND PROVIDE AT LEAST
A LOW RISK OF A STORM.

A COLD FRONT WILL FOLLOW THE TROUGH PASSAGE EARLY MONDAY PROVIDING
BELOW AVERAGE TEMPERATURES AND DRY CONDITIONS TO BEGIN NEXT WEEK.
MOISTURE WILL GRADUALLY RETURN THEREAFTER AND WE COULD SEE THE UPPER
RIDGE EARLY IN THE WEEK BEGIN TO BREAKDOWN AND PROVIDE A RETURN OF
LOW THUNDER CHANCES TO THE FORECAST TOWARD MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  49  80  48 /  40  20  10  20
TULIA         79  54  81  54 /  70  20  30  40
PLAINVIEW     79  55  81  54 /  70  30  30  40
LEVELLAND     82  56  83  56 /  50  30  20  50
LUBBOCK       80  58  84  58 /  50  30  30  40
DENVER CITY   82  54  83  53 /  40  20  20  50
BROWNFIELD    83  56  85  57 /  50  30  30  50
CHILDRESS     82  61  84  64 /  70  40  50  40
SPUR          81  57  84  63 /  50  40  50  40
ASPERMONT     84  61  86  66 /  50  40  50  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/99
Hazardous weather outlook, May 7, 9:59 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1059 AM CDT THU MAY 7 2015

TXZ021>044-081600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1059 AM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE EXTREME
SOUTHERN TEXAS PANHANDLE AND SOUTH PLAINS THIS MORNING AND EARLY
AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 50 MPH. ADDITIONALLY...HEAVY RAIN WILL BE
ABLE TO PRODUCE MINOR FLOODING.

THIS AFTERNOON AND EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...ROLLING
PLAINS...AND CENTRAL AND EASTERN SOUTH PLAINS. THIS ACTIVITY WILL
BRING A RISK OF LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS
TO 70 MPH...LOCALLY HEAVY RAINFALL...AND PERHAPS AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AGAIN ON FRIDAY AND SATURDAY AS AN ACTIVE DRYLINE PERSISTS
IN THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 7, 8:13 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
913 AM CDT THU MAY 7 2015

TXZ023-071430-
SWISHER TX-
913 AM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWISHER COUNTY UNTIL 930
AM CDT...

AT 912 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TULIA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TULIA.

LAT...LON 3461 10150 3437 10184 3449 10199 3475 10184
      3475 10168
TIME...MOT...LOC 1412Z 223DEG 28KT 3455 10180

07
Special weather statement, May 7, 9:46 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1046 AM CDT THU MAY 7 2015

TXZ035-071600-
LUBBOCK TX-
1046 AM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LUBBOCK COUNTY UNTIL
1100 AM CDT...

AT 1041 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WOLFFORTH...OR 9 MILES WEST OF LUBBOCK...MOVING NORTHEAST AT 28
MPH. HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM AS
WELL AS WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE... LUBBOCK...WOLFFORTH...SHALLOWATER...
LUBBOCK INTERNATIONAL AIRPORT...TEXAS TECH UNIVERSITY...AND REESE
CENTER.

LAT...LON 3345 10208 3364 10208 3380 10178 3346 10168
      3342 10206
TIME...MOT...LOC 1545Z 241DEG 24KT 3356 10201

26
Local storm report, May 7, 10:04 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            TULIA                   34.54N 101.77W
05/07/2015                   SWISHER            TX   EMERGENCY MNGR

            WIDESPREAD STREET FLOODING WITH MOST INTERSECTIONS
            FLOODED. US HWY 87 86 INTERSECTION IS CLOSED WITH DEEP
            WATER UNDER THE RAILROAD OVERPASS. TULE CREEK IS NEAR
            BANKFULL SOUTH OF TULIA.

&&

EVENT NUMBER LUB1500162

CALDRICH
Special weather statement, May 7, 10:05 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CDT THU MAY 7 2015

TXZ026-071615-
CHILDRESS TX-
1105 AM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS COUNTY UNTIL 1115 AM
CDT...

AT 1104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHILDRESS...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WIND
GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHILDRESS...TELL AND KIRKLAND.

LAT...LON 3438 10000 3431 10016 3431 10035 3440 10042
      3441 10041 3474 10005 3475 10000
TIME...MOT...LOC 1604Z 234DEG 33KT 3438 10028

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hale

When
May 7, 10:15 AM CST to 12:15 PM CST
Where
Hale County, 0.47 mi NE of Hale Center to 2.04 mi WNW of Alley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.075, -101.825

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567133.